November 21, 2018, 04:31:29 AM *
Welcome, Guest. Please login or register.

Login with username, password and session length
News: NEW CHILD BOARD CREATED IN THE POLITICAL SECTION FOR THE 2016 ELECTION
 
   Home   Help Login Register  
Pages: 1   Go Down
  Print  
Author Topic: Acetaminophen Linked to Fatal Skin Reactions  (Read 1626 times)
0 Members and 1 Guest are viewing this topic.
MuffyBee
Former Moderator
Monkey Mega Star
*
Offline Offline

Posts: 44690



« on: August 02, 2013, 05:14:28 PM »

http://healthland.time.com/2013/08/02/acetaminophen-linked-to-fatal-skin-reactions/?iid=ent-main-mostpop2
Acetaminophen Linked to Fatal Skin Reactions
August 2, 2013


Acetaminophen is one of the most widely used medicines for fever and pain, commonly found in drugs like in Tylenol. On Thursday, the Food and Drug Administration (FDA) announced that acetaminophen is causing rare, but dangerous skin reactions in some people.

The popular pain-killing medication is linked to three skin diseases with symptoms that range from rash and blisters to more extensive damage to tissues under the skin. The two most serious skin conditions are Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN), which will typically require hospitalization and can be fatal. The less dangerous skin disease is acute generalized exanthematous pustulosis (AGEP), which usually resolves itself within two weeks once acetaminophen is stopped.

Many of the reactions start with flu-like symptoms of fever and muscle aches, which are followed by rash, blistering and sloughing off of the outside of the skin, which can expose patients to potentially fatal infections. Itís possible for victims to experience scarring, skin pigment changes, blindness and organ damage. The recovery can take weeks or months. The FDA says anyone who is taking acetaminophen and is experiencing skin symptoms, should stop taking it immediately.

 

The FDA says it will require manufacturers to add warning labels to all prescription medications that contain acetaminophen and will work with makers of the over-the-counter drugs to do the same. The FDA discovered the risk of skin diseases while reviewing adverse events reported in its database between 1969 and 2012, during which 107 cases of significant skin reactions were reported, 67 people were hospitalized and 12 people died.

Itís not clear why the skin conditions have not emerged as a health concern sooner, given how many people take the pain-killing medication. Health officials say itís too soon to determine whether does is an issue, or whether the combination of acetaminophen with other ingredients or medications causes the adverse events. Often, such side effects only become apparent once a drug reaches market and is used by millions of patients, since manufacturers cannot anticipate every potential interaction between their product and others. For example, some statins, which lower cholesterol and reduce inflammation, were discovered to raise the risk of diabetes and other painkillers known as Cox-2 inhibitors were linked to an increased risk of heart attack and stroke.

The announcement isnít the first to alert users to the potential harms of acetaminophen. Two years ago, the FDA limited prescription acetaminophen doses to 325 milligrams per tablet or capsule to prevent liver injury. For now, the FDA says people using the drug should not stop the medication unless they develop skin symptoms. The side effects are rare, and for most users, the agency says the benefits of the drug outweigh its risks.
Logged

  " Everyone is entitled to his own opinion, but not his own facts."  - Daniel Moynihan
Pages: 1   Go Up
  Print  
 
Jump to:  

Use of this web site in any manner signifies unconditional acceptance, without exception, of our terms of use.
Powered by SMF 1.1.13 | SMF © 2006-2011, Simple Machines LLC
 
Page created in 6.751 seconds with 19 queries.